New York, 2003Flash Flood in New York, August 12, 2003
August 12, 2003 · NWS ALY · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 3:15 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 12, 3:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE AUG 12 2003
WORKZONES AVAILABLE.
SORRY FOR BEING A BIT LATE ON THINGS...AND NOT RESPONDING ON 12
PLANET. LOTS OF TECHNICAL ISSUES GOING ON IN THIS OFFICE
TODAY...PLUS MORE HEAVY RAINERS GOING ON.
.DISC...FINALLY...THERE IS END TO THIS REALLY NASTY WEATHER PATTERN
HE ETERNAL UPPER AIR TROUGH IS FINALLY BEGINNING TO BREAK
DOWN...BUT NOT WITHOUT ONE MORE EVENING OF HEAVY RAINERS. TWO
TROUGHS ARE THE FOCUSING MECHANISMS FOR THE DEVELOPMENT...ONE
ACROSS OUR SOUTHERN ZONES...AND ANOTHER JUST NORTH OF OUR REGION.
THE NORTHERN ONE...IS THE LEADING OF THE LONG AWAITED DRIER AIR. TDS
ACROSS QUEBEC DROPPED MARKEDLY...AS LOW AS THE 40S IT WILL TAKE
AWHILE BEFORE WE GET ANYWHERE NEAR THAT DRY.
WE EXPECT THE ACTIVITY TO PEAK AROUND SUNSET...THEN SLOWLY DIE OFF
THEREAFTER. WILL SPLIT THE TONIGHT PERIOD INTO TWO PERIODS...AND
CONFINED THE ACTIVITY TO THE EVENING. (MAVS AND FWCS GIVE MOST OF
OUR AREA > 30 POP THRESHOLD FOR THE ENTIRE EVENING PERIOD). WE WILL
LEAVE THE FLOOD WATCH UP AS IS...AND LET IT EXPIRE AT 11 PM...UNLESS
THE ACTIVITY SETTLES DOWN BEFORE THEN.
TOMORROW...WE WILL STILL HAVE THE HUMIDITY AROUND...BUT SLOWLY THE
COLUMN WILL DRY OUT AS THE NORTHERN TROUGH SHIFTS TO OUR SOUTH AND
RUNS OUT OF SUPPORT. STILL...SURFACE BASED CAPES ARE HIGH (NARROW)
AND WITH SOME SUBSIDENCE...A CAP WILL BEGIN TO FORM. WITH THE WET
GROUND WILL KEEP A SLIGHT CHANCE GOING FOR THE AFTERNOON...BUT THE
ACTIVITY SHOULD BE A LOT LESS THAN TODAY AND MORE PROGRESSIVE.
BY THURSDAY INTO FRIDAY...THE TROUGH RETROGRADES INTO A CUTOFF TO
OUR SOUTHWEST...AND A RIDGE BUILDS OVERHEAD. NOW...IT WILL GET
RATHER HOT...BUT NOT AS HUMID. WE SHOULD BE CAPPED PRETTY FIRMLY.
HOWEVER...AGAIN WITH THE MOIST GROUND...WOULD NOT BE SURPRISED IF AN
ISOLATED SHOWER OR STORM POPS UP BUT BELIEVE RIGHT NOW THE CHANCES
OF THAT HAPPENING ARE < 20 AND NOT ENOUGH TO WORTH MENTION.
.EXTENDED...THE MODELS HAVE FINALLY COME AROUND AND THE GFS IS
PRETTY MUCH ON BOARD WITH THE OLD EUROPEAN. THEY BOTH TAKE THE NEXT
UPSTREAM TROUGH AND MOVE IT QUICKLY TO OUR EAST...AS ANOTHER TROUGH
DROPS EAST...BUT MUCH FURTHER EAST THAN THE ONE THAT HAS PLAGUED US
FOR THE PAST 11 DAYS. LOOKS AS IF WE WILL BE ON THE ANTICYLONIC SIDE
OF IT...WITH A FRESH CANADIAN HIGH BUILDING IN ON SATURDAY. THE COLD
FRONT LOOKS TO GO THROUGH FRIDAY NIGHT. BY CROSSING AT NIGHT THIS
SHOULD MINIMIZE ANY CONVECTION. ALSO...THE ONLY UPPER AIR SUPPORT
(WEAK AT THAT) IS ACROSS OUR NORTHERN ZONES SO WILL KEEP CHC IN
THOSE ZONES ONLY. A WEAK SHORT WAVE LOOKS TO MOVE BEHIND THE FRONT
ON SATURDAY. WITH A NW FLOW...WILL THROW A CHANCE OF SHOWERS AGAIN
TO MY NORTH DURING THE AFTERNOON. SUNDAY LOOKS REALLY NICE FROM THIS
VANTAGE POINT...LOW HUMIDITY AND COMFORTABLE TEMPS. ANOTHER FAST
MOVING COLD FRONT MIGHT BRING SOME SHOWERS MONDAY...BUT IT SHOULD
MOVE ALONG...AS ANOTHER CANADIAN HIGH BUILDS IN BEHIND THAT FOR
MIDWEEK.
.HYDROLOGICAL DISCUSSION...MORE HEAVY RAINERS IN STORE FOR THIS
EVENING. HEAVY RAIN IN CENTRAL HAMILTON AND SOME MORE ACROSS
VERMONT. SAME OLD DEAL...MOST AREAS WILL NOT RECEIVE THAT MUCH
RAIN...BUT A FEW SPOTS COULD HAVE LOCALIZED FLOODING. THE SHOWERS
HAVE NOT BEEN A LONG LASTING AS YESTERDAY AND SO FAR HAS LEFT BEFORE
DOING ANY SUBSTANTIAL FLOODING. AFTER THIS EVENING...THE THREAT OF
FLASH FLOODING WILL BEGIN TO DIMINISH. ONLY WIDELY SCATTERED
ACTIVITY EXPECTED ON WEDNESDAY...AND ISOLATED (AT MOST) THURSDAY AND
FRIDAY. THE WEEKEND LOOKS MAINLY RAINFREE...SO FINALLY WE CAN DRY
OUT
.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THIS AFTERNOON
AND EVENING.
HWJIV
Hazardous weather outlook, Aug 12, 3:14 AM EST, 14 hours 16 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND
EVENING. LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 12, 2:02 PM EST, 3 hours 28 minutes before
MAZ001-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT TUE AUG 12 2003
...THUNDERSTORMS WITH TORRENTIAL RAIN IN BERKSHIRE COUNTY...
AT 258 PM EDT DOPPLER WEATHER RADAR INDICATED AN AREA OF
THUNDERSTORMS STRETCHING FROM SAVOY...NORTH TO THE MASSACHUSETTS
VERMONT BORDER...INCLUDING SAVOY MOUNTAIN STATE FOREST. THESE
STORMS ARE NEARLY STATIONARY AND ARE CAPABLE OF PRODUCING RAINFALL
IN EXCESS OF AN INCH AN HOUR.
THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL
CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE
WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA.
Special weather statement, Aug 12, 2:13 PM EST, 3 hours 17 minutes before
NYZ063-122000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT TUE AUG 12 2003
...A SHOWER WITH TORRENTIAL RAIN IN ULSTER COUNTY...
AT 310 PM EDT DOPPLER WEATHER RADAR INDICATED A SHOWER WITH VERY
HEAVY RAIN 3 MILES EAST OF ULSTER HEIGHTS...OR 6 MILES
NORTHWEST OF ELLENVILLE...MOVING NORTHEAST AT 5 MPH.
THIS SHOWER...CAPABLE OF PRODUCING TORRENTIAL RAIN...WILL BE
NEAR...
KERHONKSON AT 330 PM EDT...
SUNDOWN AT 340 PM EDT...
RIGGSVILLE AND PEEKAMOOSE AT 400 PM EDT...
OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE BOICEVILLE...GREENFIELD
PARK...NAPANOCH...OLIVEBRIDGE...ULSTER HEIGHTS AND WEST SHOKAN
THESE STORMS ARE VERY SLOW MOVING AND ARE CAPABLE OF
PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR.
THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL
CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE
WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA.
Special weather statement, Aug 12, 3:09 PM EST, 2 hours 21 minutes before
NYZ058-059-122030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT TUE AUG 12 2003
...A THUNDERSTORM PRODUCING FLOODING IN GREENE COUNTY...
AT 407 PM EDT A TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM OVER
ROUND TOP...OR 8 MILES NORTHWEST OF CATSKILL...NEARLY STATIONARY.
THIS THUNDERSTORM...IS PRODUCING VERY HEAVY RAIN...WILL BE NEAR...
LEEDS AND CATSKILL AT 430 PM EDT...
Special weather statement, Aug 12, 3:30 PM EST, 2 hours before
NYZ032-033-122115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT TUE AUG 12 2003
...A THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...
AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A NEARLY STATIONARY
THUNDERSTORM 10 MILES SOUTHEAST OF OLD FORGE...THIS THUNDERSTORM IS
DRIFTING SLOWLY NORTH AT LESS THAN 5 MPH.
THIS THUNDERSTORM IS PRODUCING HEAVY RAIN...CAPABLE OF PRODUCING IN
EXCESS OF 2 INCHES PER HOUR...AND WILL BE NEAR...
INLET AT 445 PM EDT...
EAGLE BAY AT 450 PM EDT...
RUSSIAN LAKE AND BIG MOOSE AT 505 PM EDT...
Special weather statement, Aug 12, 4:40 PM EST, 50 minutes before
NYZ038-122215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
540 PM EDT TUE AUG 12 2003
...A STRONG THUNDERSTORM IN HERKIMER COUNTY WITH TORRENTIAL RAIN...
AT 540 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF PAINES HOLLOW...OR 2 MILES SOUTH OF LITTLE FALLS.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE AFFECT LITTLE
FALLS...DOLGEVILLE AND FAIRFIELD THROUGH 615 PM. OVER AN INCH OF RAIN
MAY FALL WITH THIS STORM AND PRODUCE LOCALIZED FLOODING.
Special weather statement, Aug 12, 5:08 PM EST, 22 minutes before
NYZ033-038>040-082-122230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
608 PM EDT TUE AUG 12 2003
...STRONG THUNDERSTORMS IN HAMILTON...MONTGOMERY...HERKIMER AND
FULTON COUNTIES...
AT 604 PM EDT DOPPLER WEATHER RADAR INDICATED THE STRONG
THUNDERSTORMS IN SOUTHERN HERKIMER HAS MOVED INTO PALATINE BRIDGE IN
MONTGOMERY COUNTY...OR OVER CANAJOHARIE 13 MILES NORTH OF LITTLE
FALLS...MOVING NORTHEAST AT 20 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
30 MPH...POSSIBLE SMALL HAIL...AND TORRENTIAL RAIN...WILL BE NEAR...
STRATFORD AND EPHRATAH AT 610 PM EDT...KNAPPVILLE AT 615 PM EDT...
ROCKWOOD AND FULTONVILLE AT 625 PM EDT...CAROGA LAKE AND JOHNSTOWN
AT 630 PM EDT. BLINDING RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THIS STORM. BOATERS SHOULD SEEK HARBOR AT ONCE.
Flash Flood, Montgomery
- When
- August 12, 5:30 PM EST to 7:00 PM EST
- Where
- Montgomery County, Canajoharie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.902, -74.440 (the zone’s center; the record gives no point)
Once again, a thunderstorm with heavy rain hit the town of Canajorharie in Montgomery County and caused more flooding on the evening of August 13. This was the third flash flood this month to affect this town. Various roads flooded again throughout the town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332894.